Mississippi, 2008Damaging Winds in Mississippi, March 7, 2008
March 7, 2008 · NWS LIX · 3 events in 1 county or zone
Isolated severe thunderstorms developed as an upper trough moved across the lower Mississippi Valley and an associated area of low pressure moved along the Louisiana and Mississippi coasts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms developed as an upper trough moved across the lower Mississippi Valley and an associated area of low pressure moved along the Louisiana and Mississippi coasts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 6, 9:00 PM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Mar 6, 9:00 PM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 PM CST THU MAR 6 2008
.UPDATE...
UPDATES WERE MADE TO MARINE HEADLINES ON LAKES PONTCHARTRAIN AND
MAUREPAS. EXERCISE CAUTION HEADLINES WERE ADDED FOR TONIGHT AND
THE SMALL CRAFT ADVISORY WILL BEGIN AT 00Z SATURDAY. REMAINDER OF
FORECAST REMAINS ON TRACK FOR NOW.
&&
.PREV DISCUSSION... /ISSUED 300 PM CST THU MAR 6 2008/
SHORT TERM...
EARLY THIS AFTERNOON A SURFACE LOW WAS DEVELOPING NEAR THE
SOUTHEAST TEXAS COAST WITH A FRONTAL BOUNDARY STRETCHING INTO
SOUTH TEXAS. THE ASSOCIATED UPPER-LEVEL TROUGH WAS OVER THE
SOUTHERN PLAINS. THE SURFACE LOW IS EXPECTED TO TRACK ALONG THE
LOUISIANA COAST TOWARD THE FLORIDA PANHANDLE TONIGHT WITH AN
EXTENSIVE RAIN SHIELD SPREADING ACROSS SOUTH LOUISIANA AND
MISSISSIPPI. THE STRONGER ACTIVITY SHOULD REMAIN NEAR THE COAST
AND OFFSHORE...WHERE THERE IS A POTENTIAL FOR HEAVY RAINFALL. AS
THE LOW CONTINUES TO PULL INTO THE EASTERN SEABOARD...THE UPPER
TROUGH WILL PUSH INTO THE LOWER MISSISSIPPI VALLEY. THIS WILL KEEP
SOME LINGERING LIGHT RAIN IN THE AREA FOR FRIDAY...ENDING BY THE
EVENING HOURS. ALTHOUGH COLD AIR ADVECTION WITH THIS SYSTEM WILL
BRING MOST OF THE COLUMN OF AIR BELOW FREEZING FRIDAY
NIGHT/SATURDAY MORNING...THE PRECIP IS EXPECTED TO END BEFORE ANY
WINTER MIX WOULD DEVELOP. LOW TEMPS AROUND FREEZING ARE EXPECTED
SATURDAY AND SUNDAY MORNINGS ACROSS SOUTH MISSISSIPPI AND EAST-
CENTRAL LOUISIANA. 25
LONG TERM...
HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE WEEKEND. THERE IS
SOME DISCREPANCY BETWEEN THE ECMWF AND GFS...INCLUDING MODEL RUN
TO MODEL RUN. FOR NOW WE ARE CONTINUING TO FOLLOW OLDER RUNS
SHOWING A LOW DEVELOPING IN THE WESTERN GULF EARLY NEXT WEEK AND
SLOWLY MOVING TO THE NORTHEAST FOR MID-LATE NEXT WEEK. THIS WOULD
KEEP GENERALLY ONSHORE FLOW ACROSS THE AREA THROUGH WEDNESDAY. 25
AVIATION...
CONDITIONS ARE EXPECTED TO DETERIORATE THROUGH MOST OF THE TAF
PERIOD AS CLOUDS AND RAIN MOVE INTO THE REGION AHEAD OF A COLD
FRONT. WORST CONDITIONS WILL BE DURING THE OVERNIGHT HOURS...MAINLY
AFTER MIDNIGHT. THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL REDUCE
VSBYS AND CIGS TO IFR CONDITIONS. CONDITIONS SHOULD BEGIN IMPROVING
AFTER 12Z. 95
MARINE...
A SURFACE LOW DEVELOPING OVER SOUTH TEXAS WILL MOVE NORTHEASTWARD
ACROSS THE COASTAL WATERS TONIGHT AND WILL HELP PUSH A COLD FRONT
THROUGH THE REGION. BEHIND THE FRONT...WINDS AND WAVES ARE EXPECTED
TO INCREASE AS A SURFACE HIGH BUILD IN FROM THE EAST. SMALL CRAFT
ADVISORIES HAVE ALREADY BEEN ISSUED FOR THE LAKES AND COASTAL WATERS
STARTING AT VARIOUS TIMES BASED ON LOCATION AND REMAINING IN EFFECT
THROUGH SATURDAY MORNING. WHILE SUSTAINED WINDS ARE NOT CURRENTLY
EXPECTED TO REACH GALE CONDITIONS...THE SITUATION WILL BE MONITORED
CLOSELY AS HIGHER GUSTS COULD EASILY REACH 35KT OR HIGHER. THE
PRESSURE GRADIENT SHOULD START TO RELAX SATURDAY AS THE HIGH BECOMES
MORE CENTERED OVER THE REGION. IT WILL REMAIN IN PLACE SUNDAY AND
START TO MOVE EASTWARD SUNDAY NIGHT AND INTO MONDAY AS ANOTHER COLD
FRONT APPROACHES FROM THE NORTHWEST. 95
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 68 48 54 32 / 10 80 30 20
BTR 68 49 55 33 / 10 80 30 20
MSY 68 53 63 36 / 10 90 30 20
GPT 66 50 63 33 / 10 80 40 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 PM FRIDAY TO 12 PM CST SATURDAY FOR
GMZ530.
SMALL CRAFT ADVISORY UNTIL 12 PM CST SATURDAY FOR GMZ550-555-570-
575.
MS...NONE.
GM... SMALL CRAFT ADVISORY UNTIL 12 PM CST SATURDAY FOR GMZ555-570-575.
&&Hazardous weather outlook, Mar 6, 9:00 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 PM CST THU MAR 6 2008
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-071300-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
900 PM CST THU MAR 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.
.DAY ONE...TONIGHT
THUNDERSTORMS...
NUMEROUS TO WIDESPREAD SHOWERS AND SCATTERED EMBEDDED THUNDERSTORMS
ARE EXPECTED TO DEVELOP THIS EVENING AND PREVAIL THROUGH THE NIGHT
AS AN AREA OF LOW PRESSURE MOVES NORTHEAST ACROSS THE SOUTHEAST
LOUISIANA AND MISSISSIPPI COASTAL WATERS. RAINFALL AMOUNTS UP TO ONE
INCH WILL ARE EXPECTED OVERNIGHT WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE SOUTH OF LAKE PONTCHARTRAIN. ISOLATED STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...MAINLY ACROSS COASTAL
AREAS AND THE ADJACENT COASTAL WATERS.
MARINE...
SOUTHEAST TO SOUTH WINDS WILL INCREASE TO 20 TO 25 KNOTS ACROSS THE
GULF COASTAL WATERS TONIGHT BEFORE BECOMING SOUTHWEST TOWARD
MORNING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL
WATERS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MARINE...
STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 KNOTS WILL DEVELOP FRIDAY
AND PREVAIL THROUGH SATURDAY MORNING. A SMALL CRAFT ADVISORY WILL
REMAIN IN EFFECT FRIDAY THROUGH SATURDAY MORNING FOR THE GULF
COASTAL WATERS...AND A SMALL CRAFT ADVISORY FOR LAKES PONTCHARTRAIN
AND MAUREPAS WILL BE IN EFFECT FROM LATE FRIDAY INTO SATURDAY
MORNING. STRONGER NORTHWEST WINDS FRIDAY NIGHT MAY APPROACH GALE
FORCE FOR A PERIOD OF TIME OVER THE GULF COASTAL WATERS AS MUCH
COLDER AIR SURGES INTO THE AREA BEHIND A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Mar 6, 11:01 PM CST, 2 hours 54 minutes before
LAZ059-065-066-070530-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1101 PM CST THU MAR 6 2008
...THUNDERSTORM WITH SMALL HAIL MOVING THROUGH TERREBONNE PARISH
INTO CENTRAL LAFOURCHE PARISH...
AT 1059 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH PEA TO MARBLE SIZE HAIL...NEAR HOUMA...OR ABOUT 4
MILES NORTH OF DULAC...MOVING NORTH AT 55 MPH.
EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
32
Local storm report, Mar 6, 11:41 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1141 PM CST THU MAR 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL ENON 30.73N 90.08W
03/06/2008 E0.75 INCH WASHINGTON LA TRAINED SPOTTER
1130 PM HAIL HAHNVILLE 29.97N 90.42W
03/06/2008 E1.75 INCH ST. CHARLES LA PUBLIC
&&
11Local storm report, Mar 7, 12:10 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1210 AM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL 5 W COVINGTON 30.48N 90.20W
03/06/2008 E0.88 INCH ST. TAMMANY LA LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED IN THE GOODBEE AREA.
&&
11Special weather statement, Mar 7, 12:55 AM CST, 1 hour before
LAZ040-061>064-067>070-MSZ077-080-081-070830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1255 AM CST FRI MAR 7 2008
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING ACROSS THE AREA...
AT 1255 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS UP TO 50 MPH EXTENDING
FROM BOGALUSA TO EAST NEW ORLEANS TO NORTH OF GRAND ISLE. THE
THUNDERSTORMS WERE MOVING EAST AT 60 MPH.
THUNDERSTORMS WILL BE NEAR...
YSCLOSKEY AND PORT SULPHUR AT 115 AM.
GULFPORT AIRPORT AND VENICE AT 130 AM.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Mar 7, 1:19 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
119 AM CST FRI MAR 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 AM MARINE TSTM WIND NEW ORLEANS 29.97N 90.08W
03/07/2008 M54 MPH ORLEANS LA ASOS
ASOS AT NEW ORLEANS LAKEFRONT AIRPORT MEASURED A WIND
GUST OF 54 MPH OR 47 KNOTS.
&&
11Special weather statement, Mar 7, 1:30 AM CST, 25 minutes before
MSZ080>082-070815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
130 AM CST FRI MAR 7 2008
...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...
AT 125 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS ALONG A LINE EXTENDING FROM
POPLARVILLE TO WAVELAND....MOVING EAST AT 60 MPH.
STRONG THUNDERSTORMS WILL BE NEAR...
GULFPORT AIRPORT AND ST. MARTIN AT 150 AM.
GAUTIER AND VANCLEAVE AT 205 AM.
PASCAGOULA AND MOSS POINT AT 215 AM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE.
Thunderstorm Wind, Harrison
- When
- March 7, 1:55 AM CST
- Where
- Harrison County, 3 mi W of Biloxi
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.400, -88.950
Thunderstorm winds caused roof damage to a shopping mall with air conditioning units dislodged. Also at the mall, a large sign was damaged, a light pole was toppled and some glass window panels were blown in. In nearby neighborhoods, fences, a small tree and large tree limbs were blown down. Winds were estimated in the 75 to 90 mph range.
Thunderstorm Wind, Harrison
- When
- March 7, 1:58 AM CST
- Where
- Harrison County, (Bix)keesler Afb Bil
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 30.400, -88.920
Thunderstorm Wind, Harrison
- When
- March 7, 2:00 AM CST
- Where
- Harrison County, D Iberville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.430, -88.880
Several locations in the D'Iberville community had minor wind damage. The roof of a storage building was peeled off and a few plate glass windows were blown out. An auto dealership had several garage doors blown in, metal siding peeled off, a showroom facade blown off, and a large sign damaged. Wind gusts were estimated in the 75 to 90 mph range.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, March 7, 20082 deaths · 6 injured · $4.0 million · EF2 · 16 events
- Winter Storm in Ohio, March 7 to 8, 2008$785 million · 27 events
- Tornadoes and Damaging Winds in Florida, March 7, 20083 injured · $1.6 million · EF2 · 19 events
- Winter Weather in Louisiana, March 7, 20081 death · $10,000 · 9 events
- Cold in Minnesota, March 7, 20081 death · 1 event
- Winter Storm in Pennsylvania, March 7 to 9, 2008$13 million · 3 events
- Tornado in Georgia, March 7, 20081 injured · $2.0 million · EF1 · 1 event
- Winter Storm in New York, March 7 to 9, 2008$425,000 · 17 events
- Winter Storm in Vermont, March 7 to 8, 2008$345,000 · 7 events
- Heavy Snow in Mississippi, March 7 to 8, 2008$220,000 · 11 events
- Winter Storm in New York, March 7 to 8, 2008$190,000 · 9 events
- Heavy Snow in Arkansas, March 7, 2008$200,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88684, 88676, 88696.